Alert archive / Illinois / Tornado Warnings in 2023
Tornado Warning 36, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Apr 4, 2023, 10:16 AM CDT for Bureau County, Henry County, Whiteside County, Illinois. It was in force for 14 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2023, 10:16 AM CDT (15:16 UTC)
- Expired
- Apr 4, 2023, 10:30 AM CDT
- In force
- 14 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Bureau County, IL, Henry County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 10:25 AM CDT | HAIL 1 | 4 S Spring Hill, IL | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Apr 4, 10:35 AM CDT | TSTM WND DMG | Hooppole, IL | SNAPPED TREE, REPORT FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 518 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
916
WFUS53 KDVN 041516
TORDVN
ILC011-073-195-041530-
/O.NEW.KDVN.TO.W.0036.230404T1516Z-230404T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
1016 AM CDT Tue Apr 4 2023
The National Weather Service in the Quad Cities has issued a
* Tornado Warning for...
South central Whiteside County in northwestern Illinois...
Northeastern Henry County in northwestern Illinois...
Northwestern Bureau County in north central Illinois...
* Until 1030 AM CDT.
* At 1016 AM CDT, a severe thunderstorm capable of producing a
tornado was located near Spring Hill, or 17 miles northeast of
Cambridge, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hooppole, Yorktown and Leon Corners around 1030 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4146 9006 4156 9011 4170 8984 4155 8973
TIME...MOT...LOC 1516Z 247DEG 25KT 4153 9004
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DCWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 6:38 AM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Apr 4, 6:38 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 638 AM CDT Tue Apr 4 2023 ...AVIATION UPDATE... .SYNOPSIS... Issued at 255 AM CDT Tue Apr 4 2023 Warm front extended from central MO to central IL with temps well in the 60s and dewpoints in the lower to mid 60s south of the front. To the north of the front across the dvn cwa temps were in the 40s with a brisk northeast winds. Isolated elevated thunderstorms were developing. && .SHORT TERM...(Today and tonight) Issued at 255 AM CDT Tue Apr 4 2023 ...Dangerous Severe Weather Today and Tonight... Be Weather Aware! Today and tonight: Volatile and dangerous day ahead with an intense cyclone tracking from CO to se MN. This system will have all the ingredients necessary for severe storms including long- lived supercells producing strong to possibly violent tornadoes, giant hail of 2 inches or greater in diameter (hen egg or larger), and damaging winds of over 75 mph. The wind fields will be very strong with a LLJ of 60-70 kts, and an h250 jet of 170 kts! Deep layer shear will be very strong and SRH values of at least 500 J/kg. More than enough for the potential for long-track tornadoes, especially later this afternoon and into the overnight hours (even more dangerous!). The warm front will lift northward across the cwa which will be key to the location of the strongest tornadoes. Afternoon temps will range from the lower 60s along Hwy 20 to the lower to mid 80s in our southern counties. Dewpoints are expected to be in the lower to mid 60s, similar to last Friday's event. Today's temps will be warmer than on Friday and thus CAPE values will be more favorable for explosive development. We will also need to keep an eye on the strength of the cap. Later tonight is when the strong cold front/dry line arrives. Now let's dig more into the severe details: CAM's suggest 3 rounds of severe storms. Round 1) This morning scattered elevated supercells producing large hail until about noon. This is when the LLJ strengthens to 40 kts with deep layer shear strengthening and frzg lvls about 11k ft which is ideal for severe hail. Round 2) Later this afternoon/evening the cap begins to break and supercells develop with all modes of dangerous severe weather occurs as mentioned above. Round 3) After midnight a squall line accompanies the strong cold front/dry line with the potential for damaging winds/QLCS tornadoes. Can't rule out supercells with strong tornadoes during the night due to the very strong shear/wind fields. .LONG TERM...(Wednesday through Monday) Issued at 255 AM CDT Tue Apr 4 2023 Pattern change to quieter weather for a while with a northwest to zonal flow. Colder Wednesday and Thursday and windy then temperatures look to warm up into the 60s and 70s this weekend and into early next week. There is a chance of showers on Sunday into Sunday night with the passage of a trough. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 634 AM CDT Tue Apr 4 2023 Active weather day as a warm front moves north today. Low cigs along with chances for thunderstorms some severe are possible at most TAF sites. Wind shift will also occur as the warm front moves north making cigs improve. MVFR is expected north of the front and even some IFR is possible. These storms today are capable of erratic strong winds, large GR and even tornadoes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Gibbs
Hazardous weather outlook, Apr 4, 3:47 AM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 347 AM CDT Tue Apr 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-050900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 347 AM CDT Tue Apr 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT The Storm Prediction Center has a moderate risk (4 of 5) for today and tonight. Multiple rounds of severe thunderstorms are expected with long track supercells and strong tornadoes along with damaging winds and very large hail. Prepare now! These severe thunderstorms will be fast moving at 60 mph! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Wednesday morning: There is a slight risk for severe thunderstorms east of the Mississippi River. Damaging winds and large hail are the main risks. An isolated tornado is also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed today through Wednesday morning. Haase
In the hours before
Local storm report, Apr 4, 9:59 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
959 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM HAIL 1 NNW DAVENPORT 41.57N 90.61W
04/04/2023 M1.50 INCH SCOTT IA TRAINED SPOTTER
&&
RP KINNEYLocal storm report, Apr 4, 10:01 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1001 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND DMG 1 SSW MOLINE 41.48N 90.49W
04/04/2023 ROCK ISLAND IL TRAINED SPOTTER
TWO TREES DOWN APPROX. 12 INCHES IN DIAMETER
WITH NUMEROUS LIMBS DOWN...TIME ESTIMATED
FROM RADAR.
&&
GROSSLocal storm report, Apr 4, 10:03 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1003 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM HAIL 2 NE DAVENPORT 41.58N 90.57W
04/04/2023 E1.00 INCH SCOTT IA PUBLIC
DAVID SHEETS RETIRED NWS EMPLOYEE.
&&
MWLocal storm report, Apr 4, 10:04 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1004 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM TSTM WND DMG 1 SW CREDIT ISLAND 41.48N 90.64W
04/04/2023 SCOTT IA AMATEUR RADIO
TREES DOWN CAUSING ACCIDENT ON I-280
BRIDGE...TIME ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Apr 4, 10:09 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1009 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM TSTM WND DMG 2 WNW MOLINE 41.50N 90.52W
04/04/2023 ROCK ISLAND IL TRAINED SPOTTER
DOWNED TREES ON 15TH AVE AND STEVES
BELLGRADE BAR ROOF TAKEN OFF NEAR 16TH
ST...TIME ESTIMATED FROM RADAR.
&&
GROSSLocal storm report, Apr 4, 10:14 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 AM CDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0946 AM TSTM WND GST 1 W MOLINE QUAD-CITY AI 41.45N 90.52W
04/04/2023 M90 MPH ROCK ISLAND IL ASOS
ASOS STATION KMLI QUAD CITY INTL ARPT.
&&
GROSSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 7:10 PM CDT | Special Weather Statement | DVN | Henry | 35 min |
| Apr 3, 8:03 PM CDT | Special Weather Statement | DVN | Bureau | 27 min |
| Apr 4, 4:33 AM CDT | Severe Thunderstorm Warning | DVN | Rock Island | 27 min |
| Apr 4, 4:57 AM CDT | Special Weather Statement | DVN | Rock Island | 33 min |
| Apr 4, 5:21 AM CDT | Special Weather Statement | DVN | Bureau | 39 min |
| Apr 4, 9:24 AM CDT | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 51 min |
| Apr 4, 9:54 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Henry, Rock Island, Whiteside | 34 min |
| Apr 4, 10:26 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Carroll, Henry, Putnam, Rock Island, Whiteside | 64 min |
| Apr 4, 10:43 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 32 min |
| Apr 4, 11:16 AM CDT | Severe Thunderstorm Warning | DVN | Carroll, Whiteside | 44 min |
| Apr 4, 11:23 AM CDT | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 37 min |
| Apr 4, 5:46 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 44 min |
| Apr 4, 6:25 PM CDT | Severe Thunderstorm Warning | DVN | Hancock, McDonough | 35 min |
| Apr 4, 6:41 PM CDT | Tornado Warning | DVN | McDonough | 34 min |
Nearby
Tornado Warnings in Illinois, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.